Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 72, NWS JSJ

August 1, 2024

NWS JSJ issued this flash flood warning at Aug 1, 2024, 3:17 PM CDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2024, 3:17 PM CDT (20:17 UTC)
Expired
Aug 1, 2024, 4:45 PM CDT
In force
88 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 103 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

479 
WGCA52 TJSJ 012017
FFWSJU
PRC071-012145-
/O.NEW.TJSJ.FF.W.0072.240801T2017Z-240801T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
417 PM AST Thu Aug 1 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Isabela in Puerto Rico...

* Until 545 PM AST.

* At 417 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1849 6698 1849 6696 1848 6695 1847 6696
      1846 6696 1845 6697 1842 6693 1840 6695
      1839 6692 1838 6694 1840 6701 1839 6703
      1845 6705 1848 6706 1849 6708 1851 6710
      1851 6702

FLASH FLOOD...RADAR INDICATED

$$

ERG
1 follow-up statement
023 
WGCA72 TJSJ 012136
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
536 PM AST Thu Aug 1 2024

PRC071-012146-
/O.EXP.TJSJ.FF.W.0072.000000T0000Z-240801T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Isabela PR-
536 PM AST Thu Aug 1 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM AST THIS AFTERNOON FOR 
ISABELA...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1849 6698 1849 6696 1848 6695 1847 6696
      1846 6696 1845 6697 1842 6693 1840 6695
      1839 6692 1838 6694 1840 6701 1839 6703
      1845 6705 1848 6706 1849 6708 1851 6710
      1851 6702

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:35 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 1, 2:35 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
335 PM AST Thu Aug 1 2024

.SYNOPSIS...

The unstable weather pattern will persist through at least Friday.
Weather conditions are expected to gradually improve by the
weekend with drier airmass entering along with some particles of
Saharan Dust.

&&

.SHORT TERM...Tonight through Saturday...

Mostly cloudy skies and occasional showers prevailed across
Puerto Rico and the U.S. Virgin Islands today as a well-defined
tropical wave continued to affect the area. This wave produced a
large area of disorganized showers and thunderstorms over the local
islands and waters. The Culebra and Vieques municipalities and
eastern Puerto Rico, as well as Saint Thomas, Saint John, and
Saint Croix, experienced the most frequent shower and thunderstorm
activity today. Temperature-wise, they were in the low 90s to 80s
along the coastal/urban areas and in the 70s in the mountains as
the cloudiness and rainfall activity dominated.

Overnight, we foresee periods of thunderstorms and rainfall activity
across Puerto Rico and the U.S. Virgin Islands from time to time
as weather conditions remain unstable, with precipitable water
values in the 75th percentile or above normal values for this time
of the year. Therefore, there is a moderate to high chance of
showers and thunderstorms through at least the beginning of the
weekend.

On Saturday, the trailing moisture could promote some rainfall,
particularly during the overnight and early morning hours across
the windward sections. The sea breeze variation, excessive
heating, and local effects will enhance the afternoon convection
across the mountains and downwind from them. However, heat indices
in the 100 degrees will return during the weekend, especially in
areas where it will not rain.

&&

.LONG TERM...Sunday through Thursday...
//from previous discussion//

Relatively calmer weather conditions will dominate the long-term
period compared with the past week. An easterly perturbation is
expected to move across the area by the weekend along with light
to moderate concentrations of Saharan Air Layer. Patches of
tradewind moisture will come along too, promoting the enhancement
of shower activity over portions of the islands. This activity
will be more focused over the western and northwestern portions of
Puerto Rico due to the combination of southeasterly winds,
diurnal heating and local effects. In addition, the San Juan
streamer could bring showers into the San Juan metro area and
adjacent municipalities. Across the U.S. Virgin Islands, fair
weather conditions will dominate as well, with little or none
precipitation over the islands.

A continuation of the dry weather pattern is expected by mid-week,
with the presence of a strong high pressure in the central
Atlantic and the approach of another pulse of Saharan Air Layer.
In response to the surface high pressure, the potential for heavy
showers and thunderstorms will remain limited. However, a strong
thunderstorm cannot be ruled out across the interior and western
Puerto Rico during the afternoon hours.

Warm temperatures will continue to prevail. With highs in the upper
80s to low 90s along the urban and coastal areas, and in the mid 80s
elsewhere. Heat indices could reach over the 108 degrees Fahrenheit
at times, leading to Heat Advisories or Excessive Heat Warning.
Moving into the tropics, at this moment the latest model guidances
(GFS & ECMWF) are not suggesting tropical development for the
local area during the period. Nonetheless, please continue to
monitor the Tropical Weather Outlooks (TWO) provided by the NWS
National Hurricane Center (NHC) as we move into the peak of the
Hurricane Season.

&&

.AVIATION...
(18Z TAFS)

SHRA/TSRA may result in brief MVFR to IFR conditions across the
local terminals throughout the fcst period through 01/22Z and after
01/22Z across TJSJ and USVI terminals. ESE-SE at 10-20 kt with
higher gusty winds due to sea breeze, becoming light to calm and
variable between 01/22Z and 02/13Z. Higher wind and gusts are
possible near SHRA/TSRA.

&&

.MARINE...

The departing tropical wave will continue to bring showers and
thunderstorms along with locally higher seas and squally weather
conditions through the end of the workweek. Moderate to fresh easterly
winds will generate choppy to occasionally rough seas late in the
workweek and into the weekend.

&&

.BEACH FORECAST...

The moderate risk of life-threatening rip currents along the
northern and eastern beaches of Puerto Rico, including Culebra and
St. Croix should prevail tonight.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...MMC/ERG
LONG TERM...MMC/ERG/RC
AVIATION...ICP
MARINE/BEACH FORECAST...MMC
Hazardous weather outlook, Aug 1, 4:34 AM CDT, 10 hours 43 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
532 AM AST jueves 1 de agosto de 2024

AMZ711>745-PRZ001>013-020945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
532 AM AST jueves 1 de agosto de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas dispersas posibles a través de las
islas y las aguas circundantes.  Planee detener toda la actividad al
aire libre y  moverse a refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas amenazantes a la vida
ingresando en estructuras y cortando vecindarios, especialmente en
áreas propensas a inundaciones.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando están al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas regionales.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de la costa
norte.

.DÍAS DOS A SIETE...viernes a miércoles

La humedad posterior de la onda tropical promoverá condiciones
inestables y húmedas hasta el viernes.  Los vientos crecientes
promoverán condiciones marinas picadas hasta peligrosas y riesgo de
corrientes marinas de moderado a alto hasta principios de la próxima
semana.  Elevado a localizado el riesgo de calor excesivo regresará
durante el fin de semana hasta principios de la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-020945-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
532 AM AST jueves 1 de agosto de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las aguas locales, moviéndose tierra adentro a veces.  Esté
atento a las  tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando están al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas locales.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de Santa Cruz.

.DÍAS DOS A SIETE...viernes a miércoles

La humedad posterior de la onda tropical promoverá condiciones
inestables y húmedas hasta el viernes.  Los vientos crecientes
promoverán condiciones marinas picadas hasta peligrosas y riesgo de
corrientes marinas de moderado a alto hasta principios de la próxima
semana.  Elevado a localizado el riesgo de calor excesivo regresará
durante el fin de semana hasta principios de la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, Aug 1, 9:25 AM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service San Juan PR
1025 AM AST Thu Aug 1 2024

PRZ002-004-011515-
Northeast PR-Eastern Interior PR-
1025 AM AST Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT MUNICIPALITIES OF
NORTHEASTERN PUERTO RICO THROUGH 1115 AM AST...

At 1024 AM AST, Doppler radar was tracking a strong thunderstorm
near El Yunque, moving east-northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fajardo, Naguabo, Canovanas, Vieques, Humacao, Loiza, Luquillo, Rio
Grande, Ceiba, Anton Ruiz, Roosevelt Roads, Aguas Claras, Luis M.
Cintron, Ramos, Hato Candal, San Isidro, La Fermina, Campo Rico,
Suarez, and Santa Barbara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Juan.

&&

LAT...LON 1843 6583 1837 6569 1839 6558 1838 6560
      1834 6557 1836 6559 1837 6562 1835 6563
      1827 6563 1825 6558 1823 6559 1819 6573
      1807 6581 1812 6588 1823 6583 1827 6592
      1841 6592 1846 6599
TIME...MOT...LOC 1424Z 240DEG 49KT 1834 6567

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ICP
Special weather statement, Aug 1, 9:29 AM CDT, 5 hours 48 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
1025 AM AST jueves 1 de agosto de 2024

Noreste PR-Este Interior PR-
1025 AM AST jueves 1 de agosto de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL
NORESTE DE PUERTO RICO HASTA LAS 1115 AM AST...

A las 1024 AM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte cerca de El Yunque, movindose del este-noreste a
15 mph.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
          mover objetos no asegurados.

Las localidades afectadas incluyen...

Fajardo, Naguabo, Canvanas, Vieques, Humacao, Loiza, Luquillo, Ro
Grande, Ceiba, Anton Ruiz, Roosevelt Roads, Aguas Claras, Luis M.
Cintron, Ramos, Hato Candal, San Isidro, La Fermina, Campo Rico,
Suarez y Santa Barbara.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

Para informar sobre condiciones meteorolgicas severas, comunquese
con su agencia policial ms cercana. Ellos transmitirn su informe a
la oficina del Servicio Nacional de Meteorologa en San Juan.

&&

TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMO...40 MPH

ICP/MRR
Local storm report, Aug 1, 10:27 AM CDT, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1127 AM AST Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Flood            Naguabo                 18.22N 65.74W
08/01/2024                   Naguabo            PR   Emergency Mngr

            The emergency manager reported that exit 22
            of Road 53, which leads to Road 31, is
            closed due to flooding from Rio Blanco.

&&

MMC
Local storm report, Aug 1, 12:57 PM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
157 PM AST Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Flood            1 E Rio Blanco          18.21N 65.78W
08/01/2024                   Naguabo            PR   Emergency Mngr

            Emergency managers reported that exit 22 of
            Road 53, which leads to Road 31, is closed
            due to flooding from Rio Blanco.

&&

ICP/MMC
Special weather statement, Aug 1, 2:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service San Juan PR
345 PM AST Thu Aug 1 2024

PRZ008>010-012100-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
345 PM AST Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PUERTO RICO FROM
QUEBRADILLAS TO AGUADA THROUGH 500 PM AST...

At 344 PM AST, Doppler radar was tracking a strong thunderstorm over
in the vicinity of Isabela, moving west at 10 mph. This thunderstorm
could produce strong winds, heavy rainfall, and lightning.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 1849 6697 1848 6692 1849 6689 1847 6684
      1825 6704 1838 6722 1842 6716 1849 6717
      1851 6714 1852 6704
TIME...MOT...LOC 1944Z 109DEG 11KT 1846 6705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Aug 1, 2:51 PM CDT, 26 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
345 PM AST jueves 1 de agosto de 2024

Noroeste PR-Mayagez y Vecindad-Oeste Interior PR-
345 PM AST jueves 1 de agosto de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR EL NOROESTE DE PUERTO
RICO DESDE QUEBRADILLAS HASTA AGUADA HASTA 500 PM AST...

A las 344 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte en las cercanas de Isabela, movindose hacia el
oeste a 10 mph. Esta tormenta elctrica podra producir vientos
fuertes, lluvia fuerte y rayos.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

&&

TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMO...40 MPH

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:49 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 31, 11:11 PM CDTSpecial Marine WarningJSJ2 hr
Aug 1, 12:14 AM CDTAreal Flood AdvisoryJSJ2 hr
Aug 1, 12:40 AM CDTSpecial Marine WarningJSJ95 min
Aug 1, 12:47 AM CDTSpecial Weather StatementJSJ88 min
Aug 1, 8:27 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 1, 9:25 AM CDTSpecial Weather StatementJSJ50 min
Aug 1, 10:35 AM CDTAreal Flood WarningJSJ4 hr
Aug 1, 1:33 PM CDTAreal Flood AdvisoryJSJ116 min
Aug 1, 2:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 1, 2:28 PM CDTFlash Flood WarningJSJ2 hr
Aug 1, 2:45 PM CDTSpecial Weather StatementJSJ75 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.